Article Text

PDF
Toxicology case of the month: carbamazepine overdose
  1. J Soderstrom1,
  2. L Murray1,3,
  3. M Little1,3,
  4. F F S Daly2,3
  1. 1Sir Charles Gairdner Hospital, Perth, Western Australia, Australia
  2. 2Royal Perth Hospital, Perth
  3. 3University of Western Australia, Perth; New South Wales Poisons Information Centre, Children’s Hospital at Westmead, Westmead, New South Wales, Australia
  1. Correspondence to:
 L Murray
 Emergency Medicine Level 2, R Block Queen Elizabeth II Medical Centre, Nedlands 6009, Australia; Lindsay.Murray{at}health.wa.gov.au

Abstract

A 29-year-old woman presents shortly after a massive overdose of carbamazepine controlled-release tablets. In anticipation of coma, she is electively intubated to safely enable gastrointestinal decontamination with nasogastric activated charcoal. She is admitted to the intensive care unit for ongoing supportive care, and further doses of activated charcoal are prescribed to enhance elimination of carbamazepine. Carbamazepine levels remain high and haemodialysis is carried out to further enhance elimination. Her coma resolves as levels fall, but clinical progress is complicated by anticholinergic delirium, ileus and bowel obstruction from charcoal concretions. She survives to medical discharge on day 12.

  • CNS, central nervous system

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.